CSN Login
Members Online: 21

Lack of Appetite

dsmasters
Posts: 22
Joined: Nov 2009

Hey there,

I was diagnosed Sept 15th with Esophageal Cancer and since started treatment. They put me in the hospital for 7 days while they did 5 days of 5FU (16hrs a day) and then Cisplatin for a day (8hrs). During that time I started radiation as well which is scheduled for 6 weeks. I will be admitted back to the hospital in the last week for the same round of chemo.

This is my issue:

Since getting the Cisplatin on Monday evening I have had no appetite. I try to eat but food just does not taste good and what I can get down seems to fill me up really quick. I did not have nausea at all during the chemo or afterwards thanks to Emend but did have the funky metal taste in my mouth.

The other part of this is that I do have a feeding tube (no pump) but am having issues feeding with that as well. Initially my nutritionist put me on Nutren 2.0 but this caused me to have the "Dumping Syndrome" - rapid heart beat, nausea, forced going to the restroom, extreme fatigue afterward. I tried vanilla Ensure, same thing. Finally landed on Strawberry Ensure before going into the hospital 2 weeks ago. I was able to get down 3 cans a day while there.

But...

Since being out I am having near "Dumping Syndrome". If I take a whole can my heart beat goes way up and I am wiped out for 1-2 hours afterward. I tried cutting it by 50% with water and that only wipes my out for about an hour (still have high heart rate). I think I have narrowed it down to the fact that Nutren and Ensure both have too much dang sugar in them. I am not diabetic but I guess that is what it would feel like.

My radiation nurse gave me a can of Jevity 1.5 to try but I have yet to experiment with it.

So here is my deal...

In my mind you do not have to convince me that I need to eat. In my mind I know that and I want to. My body does not though and is fighting me all the way.

What do I do?

I have a pretty good perspective in regard to the overall treatment plan and I believe that I am going to beat this. But, I know that I need nutrition in my body to do so.

Any help would be greatly appreciated.

P.S. One final note. I am anemic and my hemoglobin's are around 8 right now and should be around 12. My Oncologist is setting me up for weekly iron IV starting next week to boost this up since my digestive system is not absorbing iron due to the cancer. Do you think this has anything to do with it?

MAE66
Posts: 70
Joined: Nov 2009

My husband is also on the 5FU and Cisplatin. His first round was given in the hospital. While on the 5 day treatment he stoped eating, and had to go on TPN and was only able to drink the occasional Ensure. After weaning him off of the TPN he started taking Megestrol which is an appetite enhancer derived from cannabis. At first it was given as a liquid than he moved up to a pill form. According to him it made everything taste so good, and has not had a problem with food since.

Susan

Islandbayfarm
Posts: 21
Joined: Sep 2009

Hi Susan,
What state are you receiving Megestrol?
Sounds too good to be true!

thanks,
Kathy

MAE66
Posts: 70
Joined: Nov 2009

Oops, I checked with Paul and he is not taking the one derived fron cannabis, he was offered it and choose the Megestrol. The more common use for Megestrol is for AIDS patients who have problems with weight. That being said, it has worked wonders for his appetite and taste.

Susan

dsmasters
Posts: 22
Joined: Nov 2009

Thank you your reply. I was thinking about asking my doctor on Monday about it.

After another semi-sleepless night I decided to look up "Prilosec appetite" on Google to see if that possibly could have something to do with it since that is the only medication that I am taking now. The number 1 result was this website -

http://www.askapatient.com/viewrating.asp?drug=19810&name=prilosec

The website had 676 reviews of crazy side effects from Prilosec including loss off appetite, funky taste in mouth, and lack of sleep.

After reading these I realized that when I was in the hospital last week that my appetite was much better. The reason? I wasn't taking Prilosec but their in-house anti-acid which I believe was Nexium.

So that's he thing, I had a better appetite while in chemo for 7 days taking Nexium then not being on chemo and taking Prilosec.

I am talking to the doctor tomorrow to find out what I was on in the hospital and get that (or do I really need it at all?).

The unfortunate thing about all of this was that I found that website right after taking my Prilosec for the day. Trust me, I considered trying to get it out of my system (if you know what I mean) after reading all of the crazy side effects.

Anyone else have these types of reactions from Prilosec? Especially with EC?

dsmasters
Posts: 22
Joined: Nov 2009

Funny, I just wrote the above post 10 minutes ago and I have the dry cough and metal taste in my mouth again.

Thanks Prilosec! You tryin' to kill me!

mumphy's picture
mumphy
Posts: 486
Joined: Jun 2009

Hi we haven't met,

My husband was diagnosed in May and has gone through chemo and was hospitalized several times from the side effects of the chemo. Prilosec can be part of the problem but mostly
it is from the chemo and there really isn't much you can do. You should try to use plastic
utensils and eat on a schedule even if you are not hungry.

My husband did have a stent which did help his eating but there were still things that he could not eat. You are going to have to just do the best that you can and check with the nutritionist when ever you have a problem. If you haven't been seeing one the Dr. should refer you to one.

Everyone reacts to chemo in different ways and there is no set way to treat the adverse
symptoms that you will have from them but there are ways to get through them, mostly it
is trial and error.

Again a nutritionist is the best person to help you with the problems that you are having
they have alot of tricks to help you.

Hope this helps,

Kath

dsmasters
Posts: 22
Joined: Nov 2009

Well this morning I did not take my Prilosec and tried a can of Jevity 1.5 instead of the Ensure. It definitely does not have sugar which is good. I was going to just do half of the can but half way through I was feeling good so I did the whole 8 ounces.

It has been about 45 minutes since I finished it and the only "side effect" I have is I feel full (a feeling I have not had in a while). No nausea, no rapid heart beat, no extreme fatigue. Yah!

I am currently looking up where to get more Jevity 1.5 because it seems to work.

Hopefully my posting this here can benefit others who may face the same type of situation :-).

Donna70's picture
Donna70
Posts: 920
Joined: Aug 2009

Glad you did better with Jevity, I wanted to tell you I had a nasogastric tube put in last Friday because I have lost too much weight and cannot have my surgery on 12/8 unless I put on more weight. I have been given Jevity and have not had any problems, since it is a ng tube, they have me putting 3 cans in at night it goes slowly and I do have a pump. I was on the same regimen of chemo and radiation and had a lot of swallowing problems which have made me lose over 21 lbs. The NeighborCare home health place delivered cases of Jevity to me so it should be available around the country. I am also intrigued by people mentioned appetite stimulants like Megestrol wish they had given me some before I lost all my weight. Hope you do well and welcome to this board, everyone is in the same boat and also our loved ones and we all try to pray and help each other out.
Donna70

dlhigh90
Posts: 7
Joined: Nov 2009

My Dr. put in a extra port in case I have trouble down the road. I'm only in my 3rd week of treatment. I have stage 3.you may want to ask about power ports I have two.and no feeding tube until surgery.they can supplement you with nutrition and it won't bother you throat or tummy.I hope this helps.If you have anything I can help you with my cell is 443-716-6613 and my nane is David High

LucyVance's picture
LucyVance
Posts: 22
Joined: Feb 2008

You might try a more natural liquid nutrition and taking the nutrition more slowly. I suggest Nestle's Compleat which is made with chicken or carrots or trying blenderized food. I have posted some recipes and instructions at lucysrealfood online or you can write me for more info if you like. Hope you're finding some relief. -- Lucy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network